Polynomial length MDS codes with optimal repair in distributed storage

Viveck Ramesh Cadambe, Cheng Huang, Jin Li, Sanjeev Mehrotra

Research output: Chapter in Book/Report/Conference proceedingConference contribution

42 Citations (Scopus)

Abstract

An (n, k) maximum distance separable (MDS) code can be used to store data in n storage nodes, such that the system can tolerate the failure of any (n-k) storage nodes. Recently, MDS codes have been constructed which satisfy an additional optimal repair property as follows: the failure of a single storage node can be repaired by downloading a fraction of 1/(n - k) of the data stored in every surviving storage node. In previous constructions satisfying this optimal repair property, the size of the code is polynomial in k for the high-redundancy regime of k/n ≤ 1/2, but the codes have an exponential size (w.r.t. k) for the practically important low-redundancy regime of k/n > 1/2. In this paper, we construct a class of polynomial size codes in this low redundancy regime.

Original languageEnglish (US)
Title of host publicationConference Record of the 45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011
Pages1850-1854
Number of pages5
DOIs
StatePublished - Dec 1 2011
Event45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011 - Pacific Grove, CA, United States
Duration: Nov 6 2011Nov 9 2011

Publication series

NameConference Record - Asilomar Conference on Signals, Systems and Computers
ISSN (Print)1058-6393

Other

Other45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011
CountryUnited States
CityPacific Grove, CA
Period11/6/1111/9/11

Fingerprint

Redundancy
Repair
Polynomials

All Science Journal Classification (ASJC) codes

  • Signal Processing
  • Computer Networks and Communications

Cite this

Cadambe, V. R., Huang, C., Li, J., & Mehrotra, S. (2011). Polynomial length MDS codes with optimal repair in distributed storage. In Conference Record of the 45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011 (pp. 1850-1854). [6190343] (Conference Record - Asilomar Conference on Signals, Systems and Computers). https://doi.org/10.1109/ACSSC.2011.6190343
Cadambe, Viveck Ramesh ; Huang, Cheng ; Li, Jin ; Mehrotra, Sanjeev. / Polynomial length MDS codes with optimal repair in distributed storage. Conference Record of the 45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011. 2011. pp. 1850-1854 (Conference Record - Asilomar Conference on Signals, Systems and Computers).
@inproceedings{8ad68bfa7ffb4f2484cbe88a273f9e7c,
title = "Polynomial length MDS codes with optimal repair in distributed storage",
abstract = "An (n, k) maximum distance separable (MDS) code can be used to store data in n storage nodes, such that the system can tolerate the failure of any (n-k) storage nodes. Recently, MDS codes have been constructed which satisfy an additional optimal repair property as follows: the failure of a single storage node can be repaired by downloading a fraction of 1/(n - k) of the data stored in every surviving storage node. In previous constructions satisfying this optimal repair property, the size of the code is polynomial in k for the high-redundancy regime of k/n ≤ 1/2, but the codes have an exponential size (w.r.t. k) for the practically important low-redundancy regime of k/n > 1/2. In this paper, we construct a class of polynomial size codes in this low redundancy regime.",
author = "Cadambe, {Viveck Ramesh} and Cheng Huang and Jin Li and Sanjeev Mehrotra",
year = "2011",
month = "12",
day = "1",
doi = "10.1109/ACSSC.2011.6190343",
language = "English (US)",
isbn = "9781467303231",
series = "Conference Record - Asilomar Conference on Signals, Systems and Computers",
pages = "1850--1854",
booktitle = "Conference Record of the 45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011",

}

Cadambe, VR, Huang, C, Li, J & Mehrotra, S 2011, Polynomial length MDS codes with optimal repair in distributed storage. in Conference Record of the 45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011., 6190343, Conference Record - Asilomar Conference on Signals, Systems and Computers, pp. 1850-1854, 45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011, Pacific Grove, CA, United States, 11/6/11. https://doi.org/10.1109/ACSSC.2011.6190343

Polynomial length MDS codes with optimal repair in distributed storage. / Cadambe, Viveck Ramesh; Huang, Cheng; Li, Jin; Mehrotra, Sanjeev.

Conference Record of the 45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011. 2011. p. 1850-1854 6190343 (Conference Record - Asilomar Conference on Signals, Systems and Computers).

Research output: Chapter in Book/Report/Conference proceedingConference contribution

TY - GEN

T1 - Polynomial length MDS codes with optimal repair in distributed storage

AU - Cadambe, Viveck Ramesh

AU - Huang, Cheng

AU - Li, Jin

AU - Mehrotra, Sanjeev

PY - 2011/12/1

Y1 - 2011/12/1

N2 - An (n, k) maximum distance separable (MDS) code can be used to store data in n storage nodes, such that the system can tolerate the failure of any (n-k) storage nodes. Recently, MDS codes have been constructed which satisfy an additional optimal repair property as follows: the failure of a single storage node can be repaired by downloading a fraction of 1/(n - k) of the data stored in every surviving storage node. In previous constructions satisfying this optimal repair property, the size of the code is polynomial in k for the high-redundancy regime of k/n ≤ 1/2, but the codes have an exponential size (w.r.t. k) for the practically important low-redundancy regime of k/n > 1/2. In this paper, we construct a class of polynomial size codes in this low redundancy regime.

AB - An (n, k) maximum distance separable (MDS) code can be used to store data in n storage nodes, such that the system can tolerate the failure of any (n-k) storage nodes. Recently, MDS codes have been constructed which satisfy an additional optimal repair property as follows: the failure of a single storage node can be repaired by downloading a fraction of 1/(n - k) of the data stored in every surviving storage node. In previous constructions satisfying this optimal repair property, the size of the code is polynomial in k for the high-redundancy regime of k/n ≤ 1/2, but the codes have an exponential size (w.r.t. k) for the practically important low-redundancy regime of k/n > 1/2. In this paper, we construct a class of polynomial size codes in this low redundancy regime.

UR - http://www.scopus.com/inward/record.url?scp=84861323713&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84861323713&partnerID=8YFLogxK

U2 - 10.1109/ACSSC.2011.6190343

DO - 10.1109/ACSSC.2011.6190343

M3 - Conference contribution

SN - 9781467303231

T3 - Conference Record - Asilomar Conference on Signals, Systems and Computers

SP - 1850

EP - 1854

BT - Conference Record of the 45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011

ER -

Cadambe VR, Huang C, Li J, Mehrotra S. Polynomial length MDS codes with optimal repair in distributed storage. In Conference Record of the 45th Asilomar Conference on Signals, Systems and Computers, ASILOMAR 2011. 2011. p. 1850-1854. 6190343. (Conference Record - Asilomar Conference on Signals, Systems and Computers). https://doi.org/10.1109/ACSSC.2011.6190343